Alert archive / Virginia / Flash Flood Warnings in 2013

Flash Flood Warning 23, NWS Baltimore/Washington

June 10, 2013Culpeper County, Madison County, Orange County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 10, 2013, 12:23 AM EDT for Culpeper County, Madison County, Orange County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2013, 12:23 AM EDT (04:23 UTC)
Expired
Jun 10, 2013, 3:15 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Culpeper County, VA, Madison County, VA, Orange County, VA

The radar

The Sterling radar (KLWX), 84 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 4.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2013-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2013-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 9:12 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 9, 9:12 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
912 PM EDT SUN JUN 9 2013

.SYNOPSIS...
A WARM FRONT WILL GRADUALLY MOVE ACROSS THE AREA TONIGHT AND
MONDAY...FOLLOWED BY A COLD FRONTAL PASSAGE MONDAY NIGHT INTO
TUESDAY. HIGH PRESSURE BRIEFLY BUILDS IN WEDNESDAY...THEN LOW
PRESSURE MAY AFFECT THE AREA ON THURSDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
CONVECTION HAS BEEN FIRING IN THE SOUTHERN HALF OF THE FORECAST
AREA ALL AFTERNOON AND NOW INTO THE EVENING HOURS. ALTHOUGH THE
ROBUST NATURE OF THE CONVECTION IS GENERALLY STARTING TO WANE...
THE SHOWER AND OCCASIONAL THUNDERSTORM ACTIVITY WILL NOT. IN
FACT...IT SHOULD BE INCREASING IN COVERAGE OVERNIGHT TONIGHT. PWAT
ON THE KIAD 12Z SOUNDING WAS 1.00 INCH...ON THE 00Z SOUNDING PWAT
WAS 1.42 INCH. SOUTH OF THE WARM FRONT...OBSERVED PWAT AT KGSO WAS
1.84 INCH. SO...DEEPER MOISTURE IS ON THE WAY.

ISOLATED THUNDER WAS KEPT IN THE FORECAST ALL NIGHT...THOUGH MOST
OF THE CONVECTION WILL BE JUST SHOWERS...BUT WITH EFFICIENT HEAVY
RAIN PRODUCTION AT TIMES...ESPECIALLY WHERE MULTIPLE
SHOWERS/STORMS MOVE OVER THE SAME AREA. GIVEN THE POTENTIAL FOR
LOCALLY HEAVY RAIN...A FLASH FLOOD WATCH IS BEING ISSUED FOR THE
SOUTHWESTERN SIX COUNTIES OF THE FORECAST AREA...INCLUDING
HARRISONBURG...CHARLOTTESVILLE...WAYNESBORO...AND STAUNTON.

PWATS ARE FORECAST BY VIRTUALLY ALL THE MODEL GUIDANCE TO APPROACH
OR EXCEED 2 INCHES MONDAY ACROSS THE ENTIRE FORECAST AREA AS THE
MAIN UPPER TROUGH APPROACHES FROM THE WEST. GIVEN THIS...AND
TREATING TONIGHT/S ACTIVITY AS A PRIMER FOR TOMORROW...THE FLASH
FLOOD WATCH MAY HAVE TO BE EXTENDED TO INCLUDE OTHER PARTS OF THE
FORECAST AREA ON FUTURE SHIFTS. MENTION ADDED TO HWO.

DIURNAL TEMP RANGE WILL BE FAIRLY SMALL...WITH LOWS TONIGHT
GENERALLY IN THE UPPER 60S AND HIGHS TOMORROW IN THE MID/UPR 70S.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
SHOWERS AND A FEW THUNDERSTORMS CONTINUE EAST OF THE BLUE RIDGE
MONDAY EVENING ENDING FROM WEST TO EAST AFTER MIDNIGHT WITH THE
FRONTAL PASSAGE EARLY TUESDAY. DRYING OCCURS BEHIND THE FRONT ON
NORTHWEST FLOW THE REMAINDER OF TUESDAY INTO TUESDAY NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
INCLEMENT WEATHER RETURNS WEDNESDAY INTO THURSDAY AS ANOTHER FRONT
MAY TOUCH OFF SHOWERS AND THUNDERSTORMS WEDNESDAY FOLLOWED BY AN
AREA OF LOW PRESSURE MOVING ACROSS THE FORECAST AREA ON THURSDAY.
THAT SYSTEM HAS THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL
INTO THURSDAY NIGHT. HIGH PRESSURE WILL RETURN TO THE MIDDLE
ATLANTIC FOR NEXT WEEKEND.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
PREVAILING SHRA IN THE KCHO TAF NOW...AND MAY BE NEEDED IN THE
METRO TAFS AS WELL. WILL CARRY JUST VCTS THOUGH. VSBY RESTRICTIONS
ARE POSSIBLE IN FOG/STRATUS/SHOWERS LATE TONIGHT.

MONDAY MORNING MAY BEGIN WITH MVFR OR IFR CONDITIONS IN FOG/STRATUS
DUE TO MOIST SOUTHEAST FLOW. AT LEAST MVFR CONDITIONS MAY LINGER
THROUGH MUCH OF THE DAY AS NUMEROUS SHOWERS AND PERHAPS A FEW
THUNDERSTORMS AFFECT THE TERMINALS. CHANCE OF SHOWERS WILL LINGER
INTO EARLY TUESDAY UNTIL A COLD FRONT MOVES THROUGH WITH A WIND
SHIFT TO THE W/NW. LOW PRESSURE MAY BRING ANOTHER ROUND OF
SHOWERS/THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY.

&&

.MARINE...
SOUTHERLY CHANNELING IS ONGOING WITH OCCASIONAL WIND GUSTS TO 15
KTS ON PORTIONS OF THE WATERS. RAISED A SMALL CRAFT ADVISORY FOR
THE ENTIRE BAY AND LOWERMOST TIDAL POTOMAC FOR MONDAY AFTERNOON
BASED ON FREQUENT GUSTS TO SCA CRITERIA.

THESE CONDITIONS ARE LIKELY TO PERSIST THROUGH MONDAY NIGHT FOR A
PORTION OF THE WATERS...BUT CONFIDENCE NOT HIGH ENOUGH TO GO PAST
SUNSET JUST YET.

COLD FRONT MOVES THROUGH ON TUESDAY...WITH WEAK HIGH PRESSURE FOR
WEDNESDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...FLASH FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH MONDAY
     AFTERNOON FOR VAZ025-026-036-037-503-504.
WV...FLASH FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH MONDAY
     AFTERNOON FOR WVZ505-506.
MARINE...SMALL CRAFT ADVISORY FROM 3 PM TO 8 PM EDT MONDAY FOR
     ANZ530>534-537>543.

&&

SYNOPSIS...KRW/JE
NEAR TERM...JE/KRW
SHORT TERM...BPP/KRW
LONG TERM...BPP/KRW
AVIATION...JE/KRW
MARINE...JE/KRW
Hazardous weather outlook, Jun 9, 10:43 PM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1043 PM EDT SUN JUN 9 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1043 PM EDT SUN JUN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOCALLY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING IS POSSIBLE
ON MONDAY. A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING LOCALLY
DAMAGING WIND GUSTS AND LARGE HAIL MONDAY AFTERNOON AND EVENING.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY
AND LOWER TIDAL POTOMAC RIVER MONDAY AFTERNOON...AND MAY BE EXTENDED
INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-101000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1043 PM EDT SUN JUN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR PORTIONS OF THE
POTOMAC HIGHLANDS...SHENANDOAH VALLEY...AND PORTIONS OF NORTHERN
AND CENTRAL VIRGINIA EAST OF THE BLUE RIDGE MOUNTAINS. LOCALLY
HEAVY RAINFALL IS EXPECTED AS SHOWERS AND THUNDERSTORMS MOVE
REPEATEDLY OVER THE SAME AREAS...WHICH COULD PRODUCE FLASH
FLOODING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FLASH FLOOD WATCH CONTINUES THROUGH MONDAY. LOCALLY HEAVY
RAINFALL CAPABLE OF PRODUCING FLASH FLOODING IS EXPECTED.

A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING LOCALLY DAMAGING
WIND GUSTS AND LARGE HAIL MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 10, 12:13 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1213 AM EDT MON JUN 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     FLOOD            CHARLOTTESVILLE         38.04N  78.49W
06/09/2013                   CITY OF CHARLOTTES VA   FIRE DEPT/RESCUE

            EMMET STREET AND 5TH STREET AT CHERRY AVENUE WERE
            CLOSED IN CHARLOTTESVILLE DUE TO HIGH WATER.

&&

EVENT NUMBER LWX1300234

BJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:09 PM EDTFlash Flood WatchLWXArlington, Culpeper, Fairfax, Fauquier, Greene, Highland and 19 more26 hr
Jun 9, 11:49 PM EDTFlash Flood WarningLWXCulpeper, Madison, Orange3 hr
Jun 9, 11:59 PM EDTAreal Flood WarningLWXAlbemarle, Greene, City of Charlottesville6 hr
Jun 10, 12:19 AM EDTFlash Flood WarningLWXCulpeper, Fauquier3 hr
Jun 10, 2:32 AM EDTAreal Flood WarningLWXCulpeper, Fauquier, Madison, Orange31 hr
Jun 10, 4:52 AM EDTRiver Flood WarningLWXCulpeper, Orange17 hr
Jun 10, 5:58 AM EDTAreal Flood WarningLWXFauquier3 hr
Jun 10, 6:42 AM EDTRiver Flood WarningLWXCulpeper, Fauquier11 hr
Jun 10, 10:57 AM EDTAreal Flood WarningLWXAugusta4 hr
Jun 10, 1:25 PM EDTSpecial Marine WarningLWX65 min
Jun 10, 2:10 PM EDTSpecial Marine WarningLWX50 min
Jun 10, 2:23 PM EDTSpecial Marine WarningLWX67 min
Jun 10, 2:30 PM EDTFlash Flood WarningLWXFairfax, Prince William3 hr
Jun 10, 2:58 PM EDTFlash Flood WarningLWXArlington, Fairfax, City of Alexandria3 hr
Jun 10, 3:31 PM EDTSpecial Marine WarningLWX44 min
Jun 10, 4:55 PM EDTTornado WarningLWXFrederick, City of Winchester35 min
Jun 10, 5:22 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Loudoun23 min
Jun 10, 5:42 PM EDTSevere Thunderstorm WarningLWXClarke, Loudoun48 min
Jun 10, 6:33 PM EDTSevere Thunderstorm WarningLWXCulpeper, Orange, Spotsylvania, Stafford, City of Fredericksburg42 min
Jun 10, 6:38 PM EDTAreal Flood WarningLWXLoudoun13 hr
Jun 10, 7:13 PM EDTSpecial Marine WarningLWX92 min
Jun 10, 7:32 PM EDTFlash Flood WarningLWXFairfax, Prince William, City of Fairfax, City of Manassas, City of Manassas Park3 hr
Jun 10, 7:47 PM EDTSpecial Marine WarningLWX88 min
Jun 10, 7:53 PM EDTFlash Flood WarningLWXArlington, Fairfax, Prince William, City of Alexandria, City of Falls Church3 hr
Jun 10, 2:41 AM EDTFlash Flood WarningLWXCarroll, Frederick, Howard, Montgomery3 hr
Jun 10, 4:41 AM EDTRiver Flood WarningLWXMontgomery29 hr
Jun 10, 2:51 PM EDTFlash Flood WarningLWXBaltimore, City of Baltimore3 hr
Jun 10, 3:24 PM EDTTornado WarningLWXBaltimore, Harford36 min
Jun 10, 4:06 PM EDTFlash Flood WarningLWXHarford3 hr
Jun 10, 4:39 PM EDTAreal Flood WarningLWXBaltimore, City of Baltimore6 hr
Jun 10, 6:56 PM EDTTornado WarningLWXBaltimore, Carroll, Howard, Montgomery34 min
Jun 10, 7:13 PM EDTFlash Flood WarningLWXCarroll, Frederick, Howard, Montgomery3 hr
Jun 10, 7:24 PM EDTTornado WarningLWXBaltimore, Carroll36 min

Nearby

Flash Flood Warnings in Virginia, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.